Aa
A
A
A
Close
Hepatitis C: Post Treatment Issues Community
277 Members
Avatar universal

Post INterferon Depression/fatigue/lack of interest in life!!

My husband had a liver transplant in 2005. He had HCV. Transplant went well. Of course the HC came back and he did 84 weeks(!) of Interferon/Ribavirin. He would have done longer, but his dr stopped it. Of course he immediately relapsed. He has never really recoeverd from the horrible s/e of that. He did clear the HCV with Harvoni 2 years ago. So, now he's healthy, the liver is healthy, and all he wants to do is sleep. He does still work FT, and acts very engaged and interested in work. He also travels extensively for work, and can stay awake for long periods if WORK requires it.
Once he is home, he is in bed, sleeping. I have literally seen him sleep for over 100 hours, getting up only to chow down a quick meal or go to the bathroom. Back to bed. I mean, he sleeps anywhere we go, church, movies, visiting people. (Which we barely do, b/c it's horrifically embarrassing for him to lie down on someone's living room floor and go to sleep.)
He is severely depressed. This he has just barely begun to address (and only b/c I told him I would separate from him if he didn't get help).
WHY can he work with such enthusiasm, yet come home and literally become a piece of furniture? He can also do "fun things" of his choosing. He does not help around the house, he doesn't have ANY interests beyond his job and sleep. BECAUSE he can still perform at the top of his game professionally, I cannot believe that this is simple depression. It's as if he is choosing to be this way--If I hear the phrase 'I am so very, very sick' from him one more time I will punch him. He's healthier (on paper) than he has been for years--but still plays the sick victim, I did stop taking any food to him in bed. Said it was enabling this behavior and he's pouting over that--but I jus don't care. I have been here through thick and thin for 41 years and the thought of him retiring and just sleeping (which he has stated is all he wants to do) is unacceptable. I am at a loss.
6 Responses
317787 tn?1473362051
I am so very sorry to hear.

I know how horrible the interferon and ribivarin was, I did it twice, first in 2008 to 2009,  second time with Incivek, 2011-2012, which made it even worse.

I lost my job with govt after first treatment, was so sick, tired, would stare for hours. I finally began to recover but in 2011 Incivek came out and I treated again.

I was cured, should have been happy but I had a lot of symptoms, exhausted all the time. Had to take daily naps, I have never gotten back to work.

It has been 5 years. Over those past 5 years I have struggled to recover. I have tried all kinds of supplements and vitamins to help me.

The first thing I discovered is it depletes our dopamine or feel good chemical so I started Tyrosine.

There was another thing I tried, I'll get back to you as soon as I can find it in my memory banks. LOL

Also for awful charlie horse type cramps, take magnesium, calcium, Potassium, Zinc. It helps.

Daily vitamin, B vitamins.

Let me know if you are interested I dig a little deeper.

I understand how you feel.  He needs to try to get better too!
317787 tn?1473362051
I took a supplement called NADH, made by a doctor. It was the first thing to break through my brain fog.

What do his doctors say? I wish I could have continued to work.
2 Comments
Thanks Dee. His drs don't SAY ANYTHING because he doesn't TELL them!! He is seeing a psychiatrist now only because I said I would leave him if he didn't work to find answers to this. If this is the way he is going to be for the rest of his life, OK,. I can probably deal with this. He is also Type 2 diabetic and does not treat this well, Basically lives off cereal. I fix good balanced meals and he either won't eat, or he'll eat and then a half hour later eats a half box of cereal. He is smarter than this, he knows better, he is basically killing himself and doesn't care. I don't know what he takes, vitamin wise--he keeps his drugs and supplements to himself. I will ask him to look into NADH--is it OTC? Again, since he won't tell his drs, they can only go on what he says. He is home again today, asleep, after sleeping all weekend. He is talking about retiring, although he loves his work and basically that is the ONLY thing  he will get out of bed to do.

It helps to know that somebody else suffered brain fog and fatigue after TXing. Although no blood work shows anything wrong with him---he acts sicker now than when he was dying from liver cancer. This is stressing me to my limit and he thinks I am overreacting. Why should I care if he sleeps all day for days on end? It's Not MY problem (he believes). Well, if it doesn't get dxed soon and dealt with it really WILL be his problem as I will not stick around watch this man sleep until he dies.
Interferon is wicked. I've never suffered so much in all my life from that medicine. However, a source of relief for me is the book called the "ph miracle". I had to quit eating cereal, sugar, bread....basically anything acidic (especially in the morning to start my day). I eat salad with salmon every breakfast and it has made a huge difference in my energy level. I struggle with good food choices the other 2 meals, at times, I must admit.  When I eat the ph miracle diet at 100 percent I feel 100 percent. If he's desperate enough to feel better I would beg him to read it and follow it!!!
29837 tn?1414538248
84 weeks or 48 weeks?
1 Comments
I know I am super slow to answer this but yes, 84 weeks. He wanted to go longer but the doc would not support him in it.
Avatar universal
I understand you're frustrated, but to be honest you sound really heartless .  I'm almost 3 years out from my last interferon tx and still struggle from a lot of the things you've described your husband is. I, like him, suit up and go to work because I have to in order to afford bills and insurance, but afterwards I'm bed ridden for days if I have the time off. It's incredibly frustrating for me that my body is so weak, and your husband is probably just as frustrated but won't admit it .  When he does have energy, of course he's going to use it for "fun" things or work which supports your livlihood.
Interferon is an immunotherapy meant to send our immune systems into overdrive.  This means our bodies are now constantly working at hyperspeed just to stay healthy, and that is incredibly draining.
You should be grateful you aren't the patient and have you're health. If you can't handle your husband being weak and needing your patience and support, I think you shouldn't be with him. Relationships need unconditional love and the way you worded you post makes it sound like you're losing love for him because he needs more from you than you have the patience and understanding to provide  
29837 tn?1414538248
I did 5 treatments before my liver transplant in 2013. Non worked, that's why the problem progressed to Cirrhosis  and finally a transplant as the doctor said my liver was working on 10%. Living in Las Vegas at that time, I found out that Nevada did not have any hospitals that did liver transplants. Fortunately I have a brother in Chicago who suggested I move there temporarily. I lived with him and used that as my residency, got an Illinois driver's license and had my transplant. He didn't tell me until after the transplant, that the doctor told him I had less then two weeks before I would have died because my MELD score was through the roof. I didn't even have to wait two weeks when I was put on the transplant list before they found a liver for me. When you are ready to die, they put you at the top of the list. After the transplant, I still had Hep C. Harvoni cleared it. I'm an entertainer and still performing.
Avatar universal
I have had similar symptoms for 15 years now after interferon treatment. I tried everything I could think of and searched for answers. What I realized is that the main thing interferon does is kick your immune system into overdrive. This was what made me so tired. I happened across a post where someone tried prednisone . I followed their lead (only 5mg daily) and after a week the difference was amazing. In addition your want to focus on getting things to help ATP (your energy). I use an adaptogen formula, d-ribose, drink alkaline water and most important drink fresh organic vegetable juice.
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
7469840 tn?1409849436
San Diego, CA
475555 tn?1469307939
Woodhaven, NY
Learn About Top Answerers
Popular Resources
How eating more salt may actually save your life.
A deeper look into the relationship between salt and hypertension.
Why checking at new times can help.
Could you benefit from this alternative glucose testing method?
They’re one of your most important tools for managing diabetes.
Learn about less common treatments for managing diabetes.